Stevens-Johnson Syndrome Causes, Prevention And Treatment693
Stevens-Johnson syndrome, sometimes known as SJS, is a rare but fatal disease that affects the skin and mucous membranes. It frequently starts off with flu-like symptoms before developing into a painful drug response rash that spreads and blisters. The top layer of the affected skin eventually dies, sheds, and begins to heal after a few days.
Medical emergencies like Stevens-Johnson syndrome typically need hospitalization.The purpose of therapy is to get rid of the cause, heal wounds, control pain, and lessen issues as new skin grows in. It can take weeks or months to recover.
Toxic epidermal necrolysis (TEN) is a more severe variation of the illness. The mucous membranes suffer serious damage, and more than 30% of the skin's surface is affected.
If a medicine contributed to your illness, you must always stay away from that medication and similar ones.
The sickness Stevens-Johnson syndrome is uncommon and unpredictably bad. Your doctor may not be able to pinpoint the specific reason, but typically a medicine, an infection, or both set off the disease. Medication reactions can happen while you are taking them or even up to two weeks after you stop.
The following medicines can result in Stevens-Johnson syndrome:
- Gout-fighting drugs like allopurinol
- Anticonvulsants and antipsychotics are medications used to treat seizures and mental disease.
- Sulfonamides that fight germs, such as sulfasalazine
- (Viramune, Viramune XR) Nevirapine
- Painkillers include acetaminophen (Tylenol, among others), ibuprofen (Advil, Motrin IB, among others), and naproxen sodium (Aleve).
- Pneumonia and HIV are two infections that can result in Stevens-Johnson syndrome.
How to check if you have Stevens-Johnson Syndrome?
Treatment for Stevens-Johnson syndrome should start right away. If you encounter the warning signs and symptoms of this illness, get emergency medical help. Drug-induced responses might happen while taking a drug or up to two weeks after stopping it.
Your chance of acquiring Stevens-Johnson syndrome is affected by the following factors:
The HIV virus. In comparison to the general population, the prevalence of Stevens-Johnson syndrome is approximately 100 times higher in the HIV-positive population.
A lowered immunological response. An organ transplant, HIV/AIDS, and autoimmune illnesses can all have an impact on the immune system.
Cancer. Stevens-Johnson syndrome is more common in those with cancer, especially blood cancer.
A background with Stevens-Johnson syndrome. If you have had a medication-related manifestation of this ailment, using that medicine again puts you at risk for a recurrence.
A family history of Stevens-Johnson syndrome. You may be more likely to get Stevens-Johnson syndrome if an immediate blood relative did.
Genetic influences. Certain genetic variants put you at risk for
Stevens-Johnson syndrome risk is elevated, especially if you also take medication for gout, seizures, or a mental disorder.
You may exhibit early symptoms of Stevens-Johnson syndrome one to three days before a rash appears, such as:
- Throat and mouth discomfort
- Scalding eyes
Additional indications and symptoms of the illness include:
- Extensive, undiagnosed skin discomfort
- A rash that is red or purple and causes blisters on the skin, mucous membranes around the mouth, nose, eyes, and genitalia.
- Skin shedding occurs days after blisters develop.
Before using a specific medicine, think about getting your DNA tested. Before beginning therapy, persons of Asian and South Asian descent should be tested for the HLA-B*1502 gene variant.
If you have had this problem, stay away from the drug that caused it. Avoid that medicine and similar ones if you have had Stevens-Johnson syndrome and your doctor has informed you it was brought on by a prescription. This is essential for stopping a recurrence, which is frequently deadly and generally more severe than the initial episode.
As this disorder can run in families in some cases, you should also avoid giving this medication to your close blood relatives.
Hospitalisation is necessary for the treatment of Stevens-Johnson syndrome, maybe in an intensive care unit or a burn unit.
Discontinuing unnecessary drugs
Stopping any drugs that could be contributing to Stevens-Johnson syndrome is the first and most crucial step in treatment. It could be challenging to identify the substance that causes the problem if you take many medications. As a result, your doctor may advise you to cease using any unnecessary drugs.
While in the hospital, you may get the following types of supportive care:
Rehydration and nourishment. Fluid replacement is an essential component of therapy since fluid loss from the skin might result in a sizable loss of fluid from your body. Through a tube put in the nose and sent to the stomach, you might get fluids and nutrition.
Wound treatment. Utilising cool, moist compresses might ease blister discomfort while they recover. Your medical team could gently remove any dead skin before applying Vaseline or another type of therapeutic treatment to the afflicted regions.
Eye treatment. Ophthalmologists are doctors who specialise in the care of the eyes.
The following medications are used to treat Stevens-Johnson syndrome:
- Painkillers to ease agony.
- Medication (topical steroids) to treat ocular and mucous membrane irritation.
- As necessary, antibiotics to manage infection.
- Other drugs, such as corticosteroids and intravenous immune globulin, that are taken orally or administered (systemically). According to studies, cyclosporine (Neoral, Sandimmune) and etanercept (Enbrel) are effective treatments for this condition.
- If Stevens-Johnson syndrome's underlying cause can be eradicated and the skin response ceases, new skin might start to form in a few days. Full healing might take many months in extreme situations.
Be sure to try the following if you have had Stevens-Johnson syndrome:
- Understand the root of your response. Find out the name of the medicine that caused your disease and those similar to it. Prevent the use of them.
- Tell your medical professionals. Inform each and every one of your medical professionals that you have a history of Stevens-Johnson syndrome. Tell them which drug, if any, was responsible for the response.
- Wear a necklace or bracelet with medical information. Make a medical identification bracelet or necklace with information about your disease and what caused it. Always put it on.
Complications of Stevens-Johnson Syndrome
Complications of Stevens-Johnson syndrome include:
Dehydration. Skin-shedding sites experience fluid loss. Additionally, tongue and throat sores can make it challenging to drink fluids, which can lead to dehydration.
Sepsis, or blood infection. When germs from an illness move throughout the body through the bloodstream, it results in sepsis. Sepsis is a fatal illness that is fast advancing, and can result in shock and organ failure.
Eye issues. Eye irritation, dry eye, and light sensitivity might result from the rash brought on by Stevens-Johnson syndrome. In extreme circumstances, it may cause vision loss and, in rare instances, blindness.
Lungs are involved. Acute respiratory failure, which occurs when the lungs are unable to provide enough oxygen to the blood, might result from the disease.
Long-lasting skin damage. After suffering from Stevens-Johnson syndrome, when your skin regenerates, it could contain lumps and dyspigmentation, which is odd colouring. You could even have scars. Your hair may fall out as a result of persistent skin issues, and your fingernails and toenails could not grow as quickly as they once did.
For further information please access the following resources:
Page last reviewed: May 2, 2023
Next review due: May 2, 2025